Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 168, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2002, 8:19 PM CDT for Jasper County, Marion County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 8:19 PM CDT (01:19 UTC)
- Expired
- Jul 28, 2002, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Marion County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:25 PM CDT | Hail 1.25 | Swan, IA | |
| Jul 28, 8:35 PM CDT | Thunderstorm Wind 61 E | Prairie City, IA | |
| Jul 28, 8:54 PM CDT | Hail 0.88 | Colfax, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3038 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
028 WUUS53 KDMX 290119 SVRDSM IAC099-125-290200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 819 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN JASPER COUNTY IN CENTRAL IOWA NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 900 PM CDT * AT 815 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SWAN...OR ABOUT 19 MILES SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PRAIRIE CITY AROUND 835 PM... 5 MILES SOUTHEAST OF COLFAX AROUND 845 PM AND NEAR LAMBS GROVE AROUND 900 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4135 9334 4137 9304 4186 9303 4186 9335 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 PM CDT SUN JUL 28 2002 MAIN FCST PROB IS WHAT TO DO WITH SVR WX. CUR THKG IS MOST ACVTY WL BE N OF IA THO NRN CNTYS MAY BE BRUSHED. OTR PROB IS WITH THE MSTR AXIS ALN THE MO BDR. WL CARRY ISOLD IN THE S THIS EVE, SCT N, THEN DECENT SHOT N AFT DARK AND NOTHING OVR THE S AND E UNTIL LATE. KEPT LKLY POPS IN THE NW AND DROPPED TO CHC ELSW. CDFNT NOW VRY SIG AND WL MAKE LTL CHNG IN TEMPS...ABT 3 TO 5 DEG. DPS WL DROP MON AND TUE HWVR. NXT FNT ON SKED LATE WED NGT INTO THU AND ATTM WL OPT TO LV RST OF FCST DRY. PERHAPS LATE SUN, BUT PROB IS LO. FCST BASED MSTLY ON GEM AND MRF ENS RUNS. .DSM...NONE MS JUL 02
In the hours before
Local storm report, Jul 28, 7:10 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 W WALLINGFORD IA .88 INCH HAIL
07/28/02 EMMETLocal storm report, Jul 28, 7:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM GRAETTINGER IA 1 INCH HAIL
07/28/02 PALOALTO REPORTED BY MEDIA.
KICD RADIO.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 41 min |
| Jul 28, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 29 min |
| Jul 28, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 47 min |
| Jul 28, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jul 28, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 27 min |
| Jul 28, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 38 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| Jul 28, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Jul 28, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 28 min |
| Jul 28, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.